Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 187, NWS Atlanta, GA

June 27, 2020Dodge County, Laurens County, Pulaski County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 27, 2020, 5:52 PM EDT for Dodge County, Laurens County, Pulaski County, Georgia. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2020, 5:52 PM EDT (21:52 UTC)
Expired
Jun 27, 2020, 6:15 PM EDT
In force
23 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dodge County, GA, Laurens County, GA, Pulaski County, GA

The radar

The Robins AFB radar (KJGX), 55 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 6:05 PM EDTHAIL 1Eastman, GASOCIAL MEDIA PHOTO OF QUARTER-SIZED HAIL AT THE INTERSECTION OF 9TH AVE AND PINE DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

254 
WUUS52 KFFC 272152
SVRFFC
GAC091-175-235-272215-
/O.NEW.KFFC.SV.W.0187.200627T2152Z-200627T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
552 PM EDT Sat Jun 27 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Laurens County in central Georgia...
  Central Dodge County in central Georgia...
  Southeastern Pulaski County in central Georgia...

* Until 615 PM EDT.

* At 552 PM EDT, a severe thunderstorm was located near Eastman,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Eastman, Cadwell, Chauncey, Union, Jay Bird Springs, Gresston,
  Plainfield and Godwinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3209 8332 3228 8337 3228 8336 3227 8335
      3229 8334 3228 8333 3238 8296 3217 8289
      3213 8293 3215 8293 3214 8295 3211 8295
TIME...MOT...LOC 2152Z 257DEG 21KT 3220 8327 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:43 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 27, 2:43 PM EDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
243 PM EDT Sat Jun 27 2020

.SHORT TERM /Tonight through Sunday Night/...
An area of more organized convection associated with a weak upper
wave will be pushing across north GA this afternoon into evening.
While the higher SBCAPE axis is more confined to the west of the
CWA, there is enough marginal instability currently around 2500 J/kg
that could allow for some strong storms and cannot rule out severe,
but overall shear params are not impressive.

Enhanced moisture and possible weak impulses in the mostly broad
upper flow will allow for some lingering pops in the northeast
through tonight. Sunday has some amplified upper ridging into the
west and south portions of the CWA but enough diurnal heating will
still allow for at least slight pops by the afternoon and continued
higher chance pops in the far north with other possible upper wave
influence.

Temps should stay within a few degrees of climo norms through
period.

Baker

.LONG TERM /Monday through Saturday/...
Only tweaks to the long term based on the latest guidance.
An overall wet week still looks in the cards, especially after
Monday.

BDL

PREVIOUS DISCUSSION...
As we transition into next week, models are initially drier than
previous runs in response to a developing mid level ridge across
the area. In addition, instability is not all that high as
relatively warm temps aloft look to curb significant convective
development. All this points to low end chance pops for the area
for Monday afternoon and temps ranging from the upper 80s to mid
90s.

Ridge will get flattened very quickly though on Tuesday as a
shortwave moves into the Tennessee Valley. In addition, moisture
will be increasing from the south with PWATs approaching 2 inches
across Central GA. Will go with likely pops for the entire area
even though instability may struggle a bit given abundant cloud
cover across the area.

Big differences in the evolution of the developing cutoff low over
the Tennessee Valley per the latest long term guidance. The GFS
keeps the energy bottled up north of the area while the ECMWF
sends energy southward into the lower Mississippi Valley.
Regardless of the exact unfolding of this event, enough moisture
and lift should be present to warrant likely pops through Thu.

Deese

&&

.AVIATION...
18Z Update...
VFR conditions thru period, unless TSRA this afternoon/evening
drops VSBYs. Greatest chance for northern sites with an upper
disturbance after about 20/21z until 00z. Some FEW/SCT cu 3-5 kft
otherwise with alto/cirrus. Winds WSW 7-10 kts decreasing to 3-5
kts overnight then west winds back up for Sunday with some low end
gusts possible near KATL. Chances for precip Sunday afternoon too
low to mention in TAFs for now.

//ATL Confidence...18Z Update...
Medium on storm coverage this afternoon/evening.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  91  72  92 /  30  20  10  40
Atlanta         71  89  72  89 /  30  20  10  40
Blairsville     65  81  66  83 /  30  40  40  50
Cartersville    69  89  71  90 /  30  30  20  40
Columbus        73  93  73  93 /  30  20  10  30
Gainesville     70  87  71  89 /  30  20  20  40
Macon           72  93  73  93 /  20  20   5  30
Rome            69  89  71  90 /  30  30  20  40
Peachtree City  70  89  71  90 /  30  20  10  30
Vidalia         74  95  75  96 /  20  20   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM....BDL
AVIATION...Baker
Hazardous weather outlook, Jun 27, 5:27 AM EDT, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
527 AM EDT Sat Jun 27 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-280930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
527 AM EDT Sat Jun 27 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms are expected to develop this
afternoon, mainly impacting north Georgia and portions of west
Georgia. Some isolated strong storms will be possible with gusty
winds, small hail, frequent lightning and heavy rainfall as the
primary concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered to numerous showers and thunderstorms will be possible
each afternoon and evening. Gusty winds, frequent lightning, and
heavy rain will be possible with any storms that do develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jun 27, 4:52 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
452 PM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     3 WSW CANTON            34.22N  84.53W
06/27/2020                   CHEROKEE           GA   SOCIAL MEDIA

            A LARGE TREE WAS DOWNED IN THE RIVER GREEN SUBDIVISION.

&&

EVENT NUMBER FFC2000798

RWILLIS
Special weather statement, Jun 27, 5:05 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
505 PM EDT Sat Jun 27 2020

GAZ033-043>048-053>055-057-272130-
Fayette GA-North Fulton GA-Walton GA-Douglas GA-Rockdale GA-
Clayton GA-Coweta GA-DeKalb GA-Newton GA-Henry GA-South Fulton GA-
505 PM EDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FAYETTE...NORTH
FULTON...SOUTHWESTERN WALTON...DOUGLAS...ROCKDALE...CLAYTON...
NORTHEASTERN COWETA...DEKALB...NORTHERN NEWTON...NORTHWESTERN HENRY
AND SOUTH FULTON COUNTIES UNTIL 530 PM EDT...

At 505 PM EDT...a line of strong thunderstorms was along a line
extending from near Mountain Park to near Chattahoochee Hills...and
moving southeast at 10 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Atlanta, Decatur, Fayetteville, Conyers, Covington, Jonesboro,
Peachtree City, East Point, Stockbridge, Union City, Forest Park,
Riverdale, College Park, Fairburn, Clarkston, Tyrone, Morrow,
Hapeville, Stone Mountain and Palmetto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3386 8416 3376 8404 3375 8402 3379 8398
      3365 8374 3339 8469 3367 8484
TIME...MOT...LOC 2105Z 314DEG 8KT 3382 8409 3360 8472

HAIL...0.75IN
WIND...50MPH
Local storm report, Jun 27, 5:21 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
521 PM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     1 SSE TALMO             34.17N  83.71W
06/27/2020  M61 MPH          JACKSON            GA   PUBLIC

            MEASURED BY HOME ANEMOMETER ON MOUNTAIN CREEK CHURCH
            RD.

&&

EVENT NUMBER FFC2000799

RWILLIS
Local storm report, Jun 27, 5:36 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
536 PM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     1 SSE SNELLVILLE        33.85N  84.01W
06/27/2020                   GWINNETT           GA   PUBLIC

            A TREE WAS DOWNED ON MAPLE STREET.

&&

EVENT NUMBER FFC2000800

RWILLIS
Local storm report, Jun 27, 5:38 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
538 PM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     1 NW NORCROSS           33.95N  84.22W
06/27/2020                   GWINNETT           GA   PUBLIC

            SEVERAL SMALL TREES WERE SNAPPED IN HALF, AND LOTS OF
            BRANCHES WERE STREWN OVER THE ROAD AT SUNSET DR. AND
            LONGVIEW DR.

&&

EVENT NUMBER FFC2000801

KMM
Special weather statement, Jun 27, 5:48 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
548 PM EDT Sat Jun 27 2020

GAZ097-107-109-272215-
Laurens GA-Dodge GA-Pulaski GA-
548 PM EDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAURENS...DODGE AND
SOUTHEASTERN PULASKI COUNTIES UNTIL 615 PM EDT...

At 548 PM EDT...a strong thunderstorm was near Ocmulgee Banks, or
near Eastman...moving east at 25 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Eastman, Cadwell, Chauncey, Union, Jay Bird Springs, Dubois, Achord,
Gresston, Plainfield and Godwinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3210 8332 3211 8334 3210 8335 3227 8339
      3228 8336 3227 8335 3229 8334 3239 8301
      3214 8294 3214 8295 3212 8295 3209 8298
TIME...MOT...LOC 2148Z 257DEG 21KT 3221 8329

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:36 PM EDTSpecial Weather StatementFFCChattooga, Floyd24 min
Jun 27, 3:14 PM EDTSpecial Weather StatementFFCBartow, Floyd, Gordon31 min
Jun 27, 3:34 PM EDTSevere Thunderstorm WarningFFCBartow, Cobb, Paulding26 min
Jun 27, 3:56 PM EDTSpecial Weather StatementFFCCobb, Haralson, Paulding34 min
Jun 27, 4:03 PM EDTSpecial Weather StatementFFCCherokee, Dawson, Pickens27 min
Jun 27, 4:30 PM EDTSpecial Weather StatementFFCCarroll, Clayton, Douglas, Fulton30 min
Jun 27, 4:33 PM EDTSpecial Weather StatementFFCForsyth, Gwinnett, Hall27 min
Jun 27, 5:00 PM EDTSevere Thunderstorm WarningFFCBanks, Barrow, Clarke, Gwinnett, Hall, Jackson and 3 more30 min
Jun 27, 5:05 PM EDTSpecial Weather StatementFFCClayton, DeKalb, Rockdale25 min
Jun 27, 5:25 PM EDTSevere Thunderstorm WarningFFCBanks, Clarke, Greene, Jackson, Madison, Morgan and 3 more35 min
Jun 27, 5:48 PM EDTSpecial Weather StatementFFCDodge27 min
Jun 27, 6:02 PM EDTSevere Thunderstorm WarningFFCOglethorpe, Wilkes28 min
Jun 27, 6:30 PM EDTSpecial Weather StatementFFCHancock, Putnam, Taliaferro, Warren, Wilkes30 min
Jun 27, 7:01 PM EDTSpecial Weather StatementFFCGlascock, Warren29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.